Thunderstorm Wind, Texas
- When
- August 29, 2:40 PM CST
- Where
- Texas County, 1.66 mi E of Goodwell
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.600, -101.600
Plenty of moisture and instability was found across the combined Oklahoma and Texas Panhandles on the afternoon of the 29th. Afternoon heating sparked some thunderstorms across much of the southwestern to central Texas Panhandle while another line of storms formed in the western to central Oklahoma Panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Plenty of moisture and instability was found across the combined Oklahoma and Texas Panhandles on the afternoon of the 29th. Afternoon heating sparked some thunderstorms across much of the southwestern to central Texas Panhandle while another line of storms formed in the western to central Oklahoma Panhandle. Thunderstorms mainly reached severe strengths in Texas County, Oklahoma with some 1 hail and 59 mph wind gusts. In the Texas Panhandle, Potter and Randall County were mainly impacted by 1 hail but also heavy rainfall and wind gusts in upwards of 75 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 29, 1:00 PM CST, 1 hour 40 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 200 PM CDT Mon Aug 29 2022 ...New SHORT TERM, LONG TERM... .SHORT TERM ... (This evening through Tuesday night) Issued at 200 PM CDT Mon Aug 29 2022 An upper level short wave trough was slowly moving south through eastern New Mexico. A surface trough was found from LBL to GUY to DHT and a cold front was pushing south across southeast Colorado and southwest Kansas. A cluster of thunderstorms has developed on the eastern side of the short wave right near the New Mexico state line. Thunderstorms are expected to develop and expand across the western and central Texas Panhandle this afternoon. Other more isolated storms may form across the central or eastern Oklahoma Panhandle ahead of the surface trough. Other storms may form in the southeast Texas Panhandle where other outflow boundaries exist. The main threats with thunderstorms through tonight will be heavy rain which may lead to localized flooding and strong gusty winds. More thunderstorms will be possible mainly for the southern Texas Panhandle towards sunrise along the cold front. On Tuesday, thunderstorms will be possible, mainly for the southern Texas Panhandle where the better moisture and instability will exist. Storms should slowly end from north to south late Tuesday night. && .LONG TERM ... (Wednesday through next Sunday) Issued at 200 PM CDT Mon Aug 29 2022 A mostly quiet long term period is expected for the Texas and Oklahoma Panhandles. Temperatures over the next week will be near normal, with highs in the mid to upper 80s and low 90s. A few low-end chances for precipitation are possible on Wednesday and Friday. High pressure centered over the Desert Southwest will continue to bring north to northwest flow across the Southern High Plains during the extended forecast. The 29/12z suite of model guidance continues to trend downwards with regards to possible precipitation on Wednesday across the CWA. There is still an outside chance a shower or storm forms across the southern zones or reaches for the northwest in the evening, but chances are decreasing. Thursday and a majority of the day on Friday will be quiet weather wise, with slightly increasing temperatures on both days. A subtle disturbance is forecast to trek across the forecast area on Friday evening into early morning Saturday. Given possible northerly to northeasterly flow aloft and a disparity between deterministic/ensemble guidance, have kept the low-end NBM PoPs for now. The flow aloft is not ideal for precipitation chances, but will keep the chances in for now. Upper level high continues to build across the western CONUS through the weekend with temperatures cooling off by a couple of degrees on Saturday and continuing into Sunday. Muscha && .AVIATION... (18Z TAFS) Issued at 1153 AM CDT Mon Aug 29 2022 Thunderstorms are expected to affect the DHT and AMA TAF sites this afternoon and evening. Thunderstorms should remain southwest of GUY. The storms may bring localized strong wind gusts. Winds are expected to switch around to the north behind a cold front overnight, but speeds are still expected to remain around 10 knots or less. Skies are expected to be VFR outside of thunderstorms. && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 64 87 64 86 / 50 30 10 10 Beaver OK 66 92 63 93 / 20 10 0 0 Boise City OK 62 87 60 89 / 20 10 0 0 Borger TX 67 92 67 92 / 30 20 10 10 Boys Ranch TX 64 88 65 88 / 50 30 10 10 Canyon TX 63 86 63 86 / 60 40 10 10 Clarendon TX 67 87 67 88 / 60 40 20 10 Dalhart TX 60 88 60 88 / 30 20 10 10 Guymon OK 64 91 62 91 / 20 10 0 0 Hereford TX 63 87 63 86 / 70 40 20 20 Lipscomb TX 65 91 63 92 / 30 10 0 0 Pampa TX 65 89 64 89 / 30 20 10 10 Shamrock TX 67 91 66 91 / 40 30 10 10 Wellington TX 69 91 68 92 / 40 40 10 10 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && SHORT TERM...15 LONG TERM....05 AVIATION...15
Hazardous Weather Outlook National Weather Service Amarillo TX 144 PM CDT Mon Aug 29 2022 OKZ001>003-TXZ001>020-317-300845- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 144 PM CDT Mon Aug 29 2022 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms will be possible today across the Panhandles. The better chances will be to the south. Storms could be severe with wind and hail as the main threats. Localized heavy rainfall could lead to flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms possible again on Tuesday. Coverage will be very limited and isolated to the far south on Tuesday. Thunderstorms will be possible again Friday night across the western and central Panhandles. Thunderstorms are not expected to be severe at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service Amarillo TX
250 PM CDT Mon Aug 29 2022
TXZ012-013-018-292015-
Potter TX-Carson TX-Armstrong TX-
250 PM CDT Mon Aug 29 2022
...A strong thunderstorm will impact portions of northwestern
Armstrong, southwestern Carson and southeastern Potter Counties
through 315 PM CDT...
At 250 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Washburn, or 11 miles northeast of Amarillo,
moving east at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Amarillo, Washburn and Pantex.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3516 10162 3518 10163 3518 10172 3519 10176
3537 10174 3540 10144 3513 10146
TIME...MOT...LOC 1950Z 273DEG 9KT 3528 10167
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
LGSpecial Weather Statement
National Weather Service Amarillo TX
259 PM CDT Mon Aug 29 2022
TXZ012-017-292030-
Potter TX-Randall TX-
259 PM CDT Mon Aug 29 2022
...A strong thunderstorm will impact portions of northern Randall and
southwestern Potter Counties through 330 PM CDT...
At 259 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bushland, or 14 miles west of Amarillo, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Amarillo, Bushland and Mescalero Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3511 10217 3525 10217 3539 10191 3507 10174
3507 10181 3504 10214
TIME...MOT...LOC 1959Z 252DEG 11KT 3516 10209
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
LGSpecial Weather Statement
National Weather Service Amarillo TX
316 PM CDT Mon Aug 29 2022
TXZ012-013-017-018-292045-
Potter TX-Randall TX-Carson TX-Armstrong TX-
316 PM CDT Mon Aug 29 2022
...A strong thunderstorm will impact portions of northwestern
Armstrong, northeastern Randall, southwestern Carson and southeastern
Potter Counties through 345 PM CDT...
At 316 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Washburn, or 12 miles northeast of Amarillo,
moving east at 5 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Amarillo, Panhandle, Washburn and Pantex.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3521 10183 3542 10179 3537 10129 3493 10150
TIME...MOT...LOC 2016Z 277DEG 5KT 3528 10165
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
LGSpecial Weather Statement
National Weather Service Amarillo TX
330 PM CDT Mon Aug 29 2022
TXZ017-317-292100-
Palo Duro Canyon TX-Randall TX-
330 PM CDT Mon Aug 29 2022
...Strong thunderstorms will impact portions of southeastern Randall
County through 400 PM CDT...
At 330 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles southwest of Palo Duro Canyon to 5
miles west of Happy. Movement was northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
These storms will remain over mainly rural areas of southeastern
Randall County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3475 10205 3487 10193 3496 10163 3475 10163
TIME...MOT...LOC 2030Z 246DEG 25KT 3488 10173 3475 10196
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
LFMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
331 PM CDT MON AUG 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL 8 NE AMARILLO 35.28N 101.72W
08/29/2022 M1.00 INCH POTTER TX STORM CHASER
SOCIAL MEDIA REPORT WITH PICTURE INCLUDING
REFERENCE QUARTER.
&&
APFSpecial Weather Statement
National Weather Service Amarillo TX
333 PM CDT Mon Aug 29 2022
OKZ002-TXZ001>003-006-292100-
Texas OK-Hartley TX-Sherman TX-Dallam TX-Hansford TX-
333 PM CDT Mon Aug 29 2022
...Strong thunderstorms will impact portions of southern Texas,
northwestern Hansford, northern Sherman, eastern Dallam and north
central Hartley Counties through 400 PM CDT...
At 333 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Guymon to 12 miles west of
Conlen. Movement was southeast at 5 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Guymon, Dalhart, Stratford, Goodwell, Optima, Hardesty, Ware, Conlen
and Texhoma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3658 10105 3597 10267 3631 10277 3650 10222
3650 10203 3656 10203 3678 10139
TIME...MOT...LOC 2033Z 319DEG 5KT 3665 10136 3625 10245
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
LFMThe Amarillo radar (KAMA), 152 km away, was scanning. The volume nearest the first event began at 20:39 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054559, 1054558.